Winter Storm, Lucas
- When
- February 11, 3:00 PM CST to February 12, 9:00 PM CST
- Where
- Lucas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
February continued to remind Iowans that the mild start to winter (Dec into early Jan) did not mean the latter half of winter would continue to be mild. In this instance, a deep 500 mb trough was maturing through the central third of the United States.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
February continued to remind Iowans that the mild start to winter (Dec into early Jan) did not mean the latter half of winter would continue to be mild. In this instance, a deep 500 mb trough was maturing through the central third of the United States. The mid-level and surface low pressure features developed in the Oklahoma Panhandle region on the 11th of February and proceeded to slide and deepen as they moved northeast and into the area late on the 11th and on through the 12th. Their tracks generally took them just to the southeast of the state, putting much of eastern half of Iowa in line to see inches of snowfall, gusty winds, and falling temperatures.
As relatively warm and moist air rode the warm conveyor belt around the low pressure system, a number of areas from roughly Interstate 35 on east experienced periods of moderate snowfall that resulted in widespread 5 to 8 inches reports. As the snowfall began to wind down in magnitude on the morning of the 12th, winds picked up and carried on through the day with sustained winds often in the 25 to 30 mph range and gusts pushing 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 11:47 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1147 AM CST Mon Feb 11 2019 .SHORT TERM.../Today through Tuesday/ Issued at 430 AM CST Mon Feb 11 2019 Deep trough lifts out of the western United States into the Plains today and quickly scoots into the Great Lakes by 00Z Wednesday as it closes off into a low. At the surface, low pressure develops over southeast Colorado with a warm front extending into Missouri. As the upper trough shifts east, the surface low will get pushed into the Ohio Valley by Monday night. Initially theta-e advection will move into southern/southwest Iowa this morning, lifting north through the day. Soundings show a distinct lack of ice introduction through the morning with gradual saturation but through much of that time, moisture depth will be a problem. We should see fog across southern Iowa this morning, giving way to patchy freezing drizzle that will eventually become more widespread and lift north. By later this afternoon, the column saturates and precip changes over to snow with decent lift from roughly Waterloo southwest to about Centerville. Snowfall is expected to become moderate to heavy in this corridor with the stronger lift from late afternoon through the evening. Later this evening forcing is enhanced by the upper trough lifting through for moderate to heavy snow to continue into the early morning hours. As the system lifts out Tuesday morning, snow will end from central to eastern Iowa and strong wind will come down in strong cold advection through the day and likely into some part of the evening. Soundings show winds atop the mixed layer to about 35 kts so while not horrible, it will be enough to pick up the snow and produce blowing and drifting snow much of Tuesday. As for headlines, they are initially somewhat messy as southern Iowa was put in a winter weather advisory this morning into the afternoon to account for freezing drizzle. At this point, it appears patchy and light but a couple of the hi-res models did hint at a potential for slightly more freezing drizzle. With the potential travel nuisance, an advisory was put out. A winter storm warning was issued central and east for the moderate to heavy at times snowfall which, based on the timing of best lift, will occur from late afternoon or early evening through much of tonight. .LONG TERM.../Tuesday through Sunday/ Issued at 430 AM CST Mon Feb 11 2019 Tuesday Night...Confidence: Moderate/High Above mentioned storm system will continue to depart to east/northeast through the Great Lakes region. A decent sfc pressure gradient will persist across Iowa on Tuesday night, and winds at 925/850mb will remain in the 30-45kt range. Thus, kept mention of blowing snow in the forecast through midnight. With a fresh and relatively deep snowpack in place, moderate CAA will allow temps to fall into the single digits above zero in most locales. Will need to keep an eye on wind chill values but currently they are above criteria (generally 0F to -15F). Wednesday/Wednesday Night...Confidence: High Surface high will move across the forecast area on Wednesday resulting in short reprieve in the active weather. Flow aloft will become westerly resulting in modest WAA pattern, although still expecting below normal temps in teens north to the lower 30s south. Thursday/Sunday...Confidence: Low/Moderate Still looking at the next storm system to take shape on Thursday over the upper Midwest. If anything, the 11/00Z suite of model solutions show MORE uncertainty with the evolution/phasing of the upper trough and corresponding cyclogenesis over the central Plains. As such, stayed the course and maintained a mention of snow along with windy conditions late Thursday through Friday. With the concerns with today's system, will take things one step at a time. Plenty of time to get a better handle over the next couple days. However, anyone with travel plans late this week will need to stay tuned to the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1146 AM CST Mon Feb 11 2019 Poor aviation conditions will persist for the duration of the forecast with IFR to LIFR ceilings across all of central Iowa. There will be severe restrictions to visibilities as well with snow expanding across much of the area late this afternoon and evening and continuing overnight. Snow should end on Tuesday morning with increasing northwest winds which will likely produce some blowing snow. Initial surface winds will be east to northeast but switching to the north northwest by daybreak as colder air arrives into the state. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 3 PM CST this afternoon for IAZ059>062-072>075-083>086-094>097. Winter Storm Warning from 3 PM this afternoon to 6 PM CST Tuesday for IAZ036>039-047>050-059>062-072>075-083>086-094>097. Winter Weather Advisory until 6 PM CST Tuesday for IAZ057-058- 070-071-081-082-092-093. Winter Weather Advisory from 6 PM this evening to 6 PM CST Tuesday for IAZ004-005-015-023-024-035. Winter Storm Warning from 6 PM this evening to 6 PM CST Tuesday for IAZ006-007-016-017-025>028. Winter Weather Advisory from 3 PM this afternoon to 6 PM CST Tuesday for IAZ033-034-044>046. && SHORT TERM...FAB LONG TERM...Fowle AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CST Mon Feb 11 2019 IAZ006-007-016-017-025>028-036>039-047>050-059>062-075-121015- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Mahaska- 414 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A winter weather advisory is in effect for part of the area through mid afternoon. A winter storm warning is in effect for the area from mid afternoon through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter storm warning is in effect for the area Tuesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snow reports are always appreciated. IAZ057-058-070>074-081>086-092>097-121015- Audubon-Guthrie-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A winter weather advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather advisory is in effect for the area Tuesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another chance for winter precipitation with strong winds may occur late Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snow reports are always appreciated. IAZ004-005-015-023-024-033>035-044>046-121015- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene- 414 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A winter weather advisory is in effect for the area this afternoon and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter weather advisory is in effect for the area Tuesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Another chance for winter precipitation with strong winds may occur late Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snow reports are always appreciated. FAB
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805818, 805821, 805822, 805823, 805825, 805827, 805833, 805834, 805835, 805836, 805838, 805840, 805841, 805844, 805845, 805847, 805850, 805851, 805852.